News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Cardiology Symptoms

Question: Stabbing Chestpain with slight physical activity


 SulMec - Tue Nov 04, 2008 12:52 pm

Age: 21
Gender: Male
Surgical/Diagnosis History: None to date
Family History:
Diabetes (Grandfather -Agent Orange)
Pancreatitis (Grandfather, Mother)
Ovarian Cancer (Mother)
Medications: Hyrdocodone-Acetaminophen 5mg and 10mg, Excedrin

I suffer from chronic headaches and back pain and as a result I started taking Excedrin and eventually ended up eating them like candy(I dident think it was bad for you). Then one day while I was having an exceptionally bad headache my grandfather offered me one of his painkillers Hydrocodone - Acetaminophen 10s. I was reluctant at first and he told me that its better for me than taking Excedrin so much. It worked and then instead of using so much Excedrin I started using the Hydrocodone as well, not very heavily, maybe once a week. As time continued on I started to use more Hydrocodne and less Excedrin. Recently I have started to only take the Hydrocodone, about 4 10s a day. 2 in the morning 2 at night but now when im not on the Hydrocodone i get chest pain when doing physical activities as little as going up and down the stairs.

Im worried I have damaged my heart by taking so much Acetaminophen and would like to know your views and advise on what should be done. I have already cut back to 2 pills a day and am going to start 1 pill a day soon.
 John Kenyon, CNA - Wed Nov 05, 2008 10:14 pm

User avatar Hi there -

While the hydrocodone is potentially problematic, and poses (for your grandfather in particular) a serious legal liability, since it is illegal to share prescription drugs (especially schedule II opioids) with anyone else, it is unlikely to have caused any damage to your heart. If anything -- and the doses you've been taking shouldn't do this -- it is more likely to cause liver injury if anything.

You're doing very well to cut back on the hydrocodone and hopefully you will be able to fully wean yourself from it shortly. The Excedrine should not be taken "like candy", but then, no medication should be taken except as prescribed (or instructed, if the are over-the-counter drugs). There are very good reasons for this. In the case of Excedrine it could very well injure your stomach lining, which is a whole different area of concern. Even at directed doses this can happen in some people, which is why it's good to have chronic pain problems monitored by a doctor, who can decide it you might need to take something in addition to Excedrine (or Advil or Aleve, Motrin, etc.) to protect your stomach lining -- once you're off the hydrocodone, that is.

Again, the hydrocodone wouldn't injure your heart, although it could injure your liver. The Excedrine could have (more likely) injured your stomach lining. Anything has potential limits and side effects, and again, the transfer of prescription drugs, especially schedule II drugs, presents a potentially very serious legal problem. Assuming all those things will not happen and you continue to wean off the hydrocodone, everything should be fine.

As for those stabbing chest pains with slight physical actiivty, that sort of pain is almost never associated with heart disease. Since it happens with even slight activity, it is most likely either muscular or skeletal in origin, and you may have become more sensitive to this discomfort (and other sorts as well) due to the use and then reduction of use of hydrocodone, which tends to mask normal sensations and discomforts as well as easing major pains.

Your pain doesn't sound heart related and will probably resolve on its own. However, if you have any further questions or concernes, please do follow up with us here. Good luck to you.
 SulMec - Wed Nov 05, 2008 11:56 pm

Thank you very much for your post. Im so grateful for you and others like you to have this website available for medical questions such as mine. It has really put my mind at ease. I appreciate the dedication to your profession and the care you have for your fellow man. Keep up the great work and best of wishes!

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here